Oklahoma, 2022

Damaging Winds in Oklahoma, August 29, 2022

August 29, 2022 · NWS TSA · 3 events in 3 counties and zones

Scattered thunderstorms developed across northeastern Oklahoma during the afternoon and early evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northeastern Oklahoma during the afternoon and early evening of the 29th. The atmosphere across the region became very unstable by the afternoon, promoting a few intense thunderstorms. The strongest storms that developed produced damaging outflow wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 29, 12:27 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 29, 12:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
127 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This Afternoon and Tonight)
Issued at 127 PM CDT Mon Aug 29 2022

Overachieving convection that has lingered from the morning hours
continues to the west of Tulsa. Convection is advancing east with
its outflow, given lack of flow aloft. None of the 12Z CAMs have
modeled this well, and its taken till the 17Z run of the HRRR to
finally start catching up. Basically a weakly capped and
moderately unstable airmass in place over the region, and the 17Z
HRRR gradually increases coverage across NE OK and NW AR thru this
evening. An axis of 2+" PWATs are lying across NE OK into SE
KS/SW MO where the bulk of the convection is currently. Current
thinking is that one or more small clusters of storms will slide
east and south across NE OK/NW AR thru evening with a damaging
wind and locally heavy rainfall threat. Some indication in the 12Z
CAMs that another round of convection developing near/along
advancing cold front across KS will drop south into NE OK/NW AR
late tonight as well.

Lacy

&&

.LONG TERM...
(Tonight through Monday)
Issued at 127 PM CDT Mon Aug 29 2022

A frontal boundary will advance south across the region Tuesday,
in response to a strong shortwave trough sliding across the
Midwest and Great Lakes. While the meteorological term for this
boundary is a cold front technically, it will not feel "cold"
behind this boundary. We will notice the much drier air, at least.
Isolated to widely scattered storms are possible, mainly I-40
south. The much drier deep layer airmass behind the front will
bring hot and tranquil weather from Tuesday evening thru the end
of the week. Rain/storm chances will return by the latter part of
the weekend, especially in the terrain, as moisture returns to the
region from the southeast.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Mon Aug 29 2022

Early in the period, convection will be focused primarily across
parts of NE OK, with coverage remaining scattered through the
afternoon. Will include VCTS and tempo groups KBVO. Will include VCTS
for now at KTUL/KRVS sites through 00z. Elsewhere, Isolated
convection will be possible across SE OK and NW AR, though
coverage will likely remain too limited to include a TAF mention.
Outside of TSRA, VFR elements will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  93  63  94 /  40  20   0   0
FSM   74  95  70  95 /  30  20   0   0
MLC   72  93  70  94 /  20  20  10  10
BVO   68  93  59  93 /  40  20   0   0
FYV   68  90  60  89 /  40  20   0   0
BYV   70  89  60  89 /  50  20   0   0
MKO   71  91  64  92 /  30  20   0   0
MIO   69  90  58  91 /  40  20   0   0
F10   70  93  63  93 /  30  20   0   0
HHW   72  90  72  93 /  10  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Aug 29, 11:41 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1241 PM CDT Mon Aug 29 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1241 PM CDT Mon Aug 29 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered thunderstorms remain ongoing this afternoon across parts
of northeast Oklahoma, with some additional development likely to
the south and east as the afternoon progresses. The strongest storms
his afternoon will be capable of producing damaging downburst winds
and marginally severe hail. The greatest coverage of storms will
likely be between Highway 412 and the Oklahoma Kansas border this
afternoon. Slow storm motions will also result in locally heavy
rainfall, which may lead to localized flooding issues.

Hot and humid weather is expected again today, with afternoon heat
index values between 100 and 105 degrees.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY through SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will linger into Tuesday as a weak cold front
sags south across the area. Afternoon heat index values of 100 to
105 degrees will again be possible Tuesday afternoon to the south
of the frontal boundary.

Low thunderstorm chances will return late next weekend as deep
layer moisture increases.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 29, 12:01 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
101 PM CDT Mon Aug 29 2022

OKZ054-059-064-291830-
Osage OK-Pawnee OK-Creek OK-
101 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of south central Osage,
northwestern Creek and southeastern Pawnee Counties through 130 PM
CDT...

At 100 PM CDT, Doppler radar indicated a line of strong
thunderstorms from near Quay to Skedee, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Mannford...
Oilton...                         Jennings...
Osage...                          Hallett...
Blackburn...                      Terlton...
Maramec...                        Skedee...
Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 9675 3639 9629 3604 9637 3604 9662
      3616 9662 3616 9682 3624 9682 3625 9683
TIME...MOT...LOC 1800Z 249DEG 12KT 3619 9673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 12:24 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
124 PM CDT Mon Aug 29 2022

OKZ054-291900-
Osage OK-
124 PM CDT Mon Aug 29 2022

...A cluster of strong thunderstorms will impact portions of
northeastern Osage County through 200 PM CDT...

At 124 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms near Pawhuska, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Pawhuska...                       Barnsdall...
Wynona...                         Bigheart...
Osage Hills State Park...         Pearsonia...
Okesa...                          Sunset Lake...
Pershing...                       Nelagoney...
Tallant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9653 3679 9654 3695 9621 3657 9606
TIME...MOT...LOC 1824Z 238DEG 10KT 3668 9637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 12:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
134 PM CDT Mon Aug 29 2022

OKZ054-059-060-064-291900-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
134 PM CDT Mon Aug 29 2022

...A cluster of strong thunderstorms will impact portions of
southeastern Osage, northwestern Creek, southeastern Pawnee and west
central Tulsa Counties through 200 PM CDT...

At 133 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms from Terlton to Hominy, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sand Springs...                   Hominy...
Cleveland...                      Mannford...
Oilton...                         Jennings...
Westport...                       Osage...
Hallett...                        Blackburn...
Terlton...                        Skedee...
Keystone State Park...            Walnut Creek State Park...
Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 9672 3655 9618 3614 9607 3606 9662
      3616 9662 3616 9665
TIME...MOT...LOC 1833Z 234DEG 9KT 3621 9648

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 12:47 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
147 PM CDT Mon Aug 29 2022

OKZ054-060-291915-
Tulsa OK-Osage OK-
147 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of northeastern Tulsa
County and far southeast Osage County through 215 PM CDT...

At 146 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Tulsa, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Catoosa...                        Sperry...
Turley...                         Tulsa International Airport...

This includes Interstate 44 between mile markers 219 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 9581 3616 9581 3616 9579 3604 9595
      3614 9609 3619 9615 3626 9606 3628 9602
      3632 9598
TIME...MOT...LOC 1846Z 221DEG 9KT 3614 9598

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 1:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
201 PM CDT Mon Aug 29 2022

OKZ054-055-060-291930-
Tulsa OK-Osage OK-Washington OK-
201 PM CDT Mon Aug 29 2022

...A broken line of strong thunderstorms will impact portions of
eastern Osage, Washington and northeastern Tulsa Counties through
230 PM CDT...

At 200 PM CDT, Doppler radar indicated a broken line of strong
thunderstorms from Bigheart to Sperry, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Skiatook...                       Collinsville...
Dewey...                          Barnsdall...
Sperry...                         Copan...
Ramona...                         Wynona...
Ochelata...                       Avant...
Vera...                           Bigheart...
Bartlesville Municipal Airport... Osage Hills State Park...
Walnut Creek State Park...        Hulah...
Sunset Lake...                    Okesa...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3648 9581 3642 9581 3642 9580 3640 9579
      3639 9581 3633 9581 3623 9632 3624 9635
      3688 9641 3700 9597 3700 9593
TIME...MOT...LOC 1900Z 235DEG 11KT 3663 9609

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 1:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
215 PM CDT Mon Aug 29 2022

OKZ060-061-067-291945-
Tulsa OK-Rogers OK-Wagoner OK-
215 PM CDT Mon Aug 29 2022

...A cluster of strong thunderstorms will impact portions of
southwestern Rogers, northwestern Wagoner and eastern Tulsa Counties
through 245 PM CDT...

At 214 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms over Tulsa, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Owasso...                         Bixby...
Jenks...                          Catoosa...
Verdigris...                      Turley...
Tulsa International Airport...

This includes Interstate 44 between mile markers 217 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 9560 3596 9585 3607 9602 3607 9604
      3609 9607 3616 9603 3616 9600 3621 9600
      3638 9590
TIME...MOT...LOC 1914Z 220DEG 10KT 3616 9592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 21 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
August 29, 1:25 PM CST
Where
Tulsa County, 3 mi N of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.093, -95.780

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Rogers

When
August 29, 2:25 PM CST
Where
Rogers County, 3.7 mi SW of Catale
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.534, -95.430

Strong thunderstorm wind blew down a large tree, snapped large tree limbs, blew down power lines, and damaged a railroad crossing gate near Highway 66 and 6th Street. Some tree limbs fell onto a mobile home, damaging it.

Thunderstorm Wind, Ottawa

When
August 29, 3:34 PM CST
Where
Ottawa County, 4.93 mi S of Fairland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.679, -94.858

Strong thunderstorm wind blew down a tree near the Highway 125 and Highway 59 intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048485, 1048484, 1048486.